Regularly popping painkillers such as paracetamol can significantly increase the danger of going deaf, new research has revealed.
Users of the three mainstream painkillers widely available over the counter from pharmacists – paracetamol, aspirin and ibuprofen – are all at risk of damaging their hearing.
Researchers found paracetamol was the worst offender, particularly among users aged under 50. They are thought to be 99 per cent more likely to develop ear problems if they take the pills regularly – defined as twice a week.
But the potential for ear damage drops dramatically after the age of 50, the US study indicated. Users aged 50 to 59 are 38 per cent more likely to develop ear problems and for those over 60 the risk is 16 per cent greater.
Aspirin presents a lower risk for those aged under 59, who are 33 per cent more likely to suffer hearing loss. The over-60s age group showed no increased risk if they took aspirin.
For ibuprofen takers under 50, the risk to their hearing jumps by up to 61 per cent, but that risk drops to 32 per cent in those aged from 50 to 59 and falls to 16 per cent among the over-60s. Both Ibuprofen and aspirin are part of the non-steroidal, anti-inflammatory group of drugs (NSAID).
Previous studies have linked NSAIDs to ear damage, but this is the first time the effects of paracetamol have been examined as well. The research project was led by scientists at Harvard University, in Cambridge, Massachusetts, in the US, over a period of 24 years and involved a total of 26,000 men.
Every two years, the subjects were required to fill out a medical questionnaire, documenting the extent of their use of painkillers.
They were also asked to note any hearing loss they experienced, as well as a variety of physiological, medical and demographic factors.
The results are due to be published in the March edition of the American Journal of Medicine . The study also involved researchers at Brigham and Women’s Hospital, in Boston, Massachusetts, Vanderbilt University, in Nashville, Tennessee, and the Massachusetts Eye and Ear Infirmary.